Alert archive / Michigan / Gale Warnings in 2019

Gale Warning 7, NWS Grand Rapids, MI

September 2, 2019

NWS Grand Rapids, MI issued this gale warning at Sep 2, 2019, 3:39 PM EDT. It took effect at Sep 3, 2019, 8:00 AM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 3:39 PM EDT (19:39 UTC)
In effect from
Sep 3, 2019, 8:00 AM EDT
Expired
Sep 3, 2019, 8:36 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

803 
WHUS73 KGRR 021939
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 PM EDT Mon Sep 2 2019

LMZ844>849-030345-
/O.UPG.KGRR.GL.A.0005.190903T1200Z-190904T0600Z/
/O.NEW.KGRR.GL.W.0007.190903T1200Z-190904T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 PM EDT Mon Sep 2 2019

...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO 2 AM EDT
WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 8 AM Tuesday to 2 AM EDT
Wednesday. The Gale Watch is no longer in effect. 

* WINDS...South winds increasing to 35 to 45 knot gales Tuesday 
  morning...veering to the southwest Tuesday afternoon and to the 
  northwest Tuesday night. Winds should fall below gale force 
  Tuesday night after midnight. 

* WAVES...Building to 6 to 10 feet north of Holland on Tuesday 
  and to 4 to 6 feet south of Holland. Waves of 4 to 7 feet are 
  expected Tuesday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
time for mariners to alter their plans.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
926 
WHUS73 KGRR 030318
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1118 PM EDT Mon Sep 2 2019

LMZ844>849-031130-
/O.CON.KGRR.GL.W.0007.190903T1200Z-190904T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1118 PM EDT Mon Sep 2 2019

...GALE WARNING REMAINS IN EFFECT FROM 8 AM TUESDAY TO 2 AM EDT
WEDNESDAY...

* WINDS...South winds increasing to 35 to 45 knot gales Tuesday 
  morning...veering to the southwest Tuesday afternoon and to 
  the northwest Tuesday night. Winds should fall below gale 
  force Tuesday night after midnight. 

* WAVES...Building to 6 to 10 feet north of Holland on Tuesday 
  and to 4 to 6 feet south of Holland. Waves of 4 to 7 feet are 
  expected Tuesday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
time for mariners to alter their plans.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

wdm
795 
WHUS73 KGRR 030748
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 AM EDT Tue Sep 3 2019

LMZ844>849-031600-
/O.CON.KGRR.GL.W.0007.190903T1200Z-190904T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EDT Tue Sep 3 2019

...GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 2 AM
EDT WEDNESDAY...

* WINDS...South winds increasing to 35 to 45 knot gales this
  morning...veering to the southwest this afternoon and to the
  northwest tonight. Winds should fall below gale force tonight 
  after midnight. 

* WAVES...Building to 6 to 10 feet north of Holland today and to 4
  to 6 feet south of Holland. Waves of 4 to 7 feet are expected 
  tonight.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or 
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

DUKE
771 
WHUS73 KGRR 031433
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1033 AM EDT Tue Sep 3 2019

LMZ844>849-032245-
/O.CON.KGRR.GL.W.0007.000000T0000Z-190904T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1033 AM EDT Tue Sep 3 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WINDS...Southwest gales 35 to 45 knots...veering to the 
  northwest tonight. Winds should fall below gale force tonight 
  after midnight. 

* WAVES...Building to 6 to 10 feet north of Holland today and to 
  4 to 6 feet south of Holland. Waves of 4 to 7 feet are 
  expected tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
999 
WHUS73 KGRR 031859
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
259 PM EDT Tue Sep 3 2019

LMZ844>849-040300-
/O.CON.KGRR.GL.W.0007.000000T0000Z-190904T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
259 PM EDT Tue Sep 3 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WINDS...Southwest gales to 35 knots...veering to the northwest 
  tonight. Winds should fall below gale force tonight after 
  midnight. 

* WAVES...Building to 6 to 10 feet north of Holland and to 4 to 6
  feet south of Holland subsiding slowly overnight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
715 
WHUS73 KGRR 040036
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
836 PM EDT Tue Sep 3 2019

LMZ844>849-040845-
/O.CAN.KGRR.GL.W.0007.000000T0000Z-190904T0600Z/
/O.NEW.KGRR.SC.Y.0036.190904T0036Z-190904T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
836 PM EDT Tue Sep 3 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 4 PM EDT Wednesday. the
Gale Warning has been cancelled. 

* WINDS...Northwest 15 to 25 knots diminishing to 10 to 20 knots
  on Wednesday. 

* WAVES...4 to 6 feet subsiding to 3 to 5 feet Wednesday morning
  and to 2 to 4 feet by mid afternoon Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$


wdm

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Sep 2, 3:16 PM EDT, 23 minutes earlier.

Area forecast discussion, Sep 2, 3:16 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Mon Sep 2 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 315 PM EDT Mon Sep 2 2019

- Thunderstorms possible late tonight

- Severe Thunderstorms possible Tuesday afternoon and evening

- Fair and cool rest of the week

&&

.DISCUSSION...(This evening through next Monday)
Issued at 315 PM EDT Mon Sep 2 2019

Severe weather threat on Tuesday is the focus of this forecast.
An MCS is expected to cross Wisconsin overnight and reach western
Lower Michigan during the morning, weakening as the diurnal LLJ
weakens, which means the severe threat should be limited across
Lower Michigan until late afternoon when convection refires.

Model soundings continue to show impressive shear profiles with 50
knots of 0 to 6 km shear during the late afternoon and early
evening along with storm relative helicity that would support
rotating updrafts. Dry wedge at mid levels and sub cloud layer
will also yield strong downdrafts. So, similar to the 29 August
event we could be dealing with quasi-supercell storms with large
hail and damaging downbursts.

The threat winds down in the evening as the storms move southeast
with much cooler airmass moving in for Wednesday and the rest of
the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 141 PM EDT Mon Sep 2 2019

VFR conditions through tonight then some areas of ceilings blo
3000 feet are possible in showers or thunderstorms Tuesday
morning. Thunderstorms will not included in the forecast but are
possible across western Lower Michigan as early as 10Z. A better
chance of thunderstorms exists after 18Z across southern Lower
Michigan.

West winds will gust to near 20 knots at times today then go light
and variable tonight before increasing from the southwest on
Tuesday morning with gusts over 20 knots by late morning.

&&

.MARINE...
Issued at 315 PM EDT Mon Sep 2 2019

A Gale Warning is in effect Tuesday into Tuesday night. Winds and
waves will slowly decrease Wednesday but remain hazardous to small
craft through Wednesday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Tuesday morning through late
     Tuesday night for MIZ037-043-050-056-064-071.

     Lakeshore Flood Watch from Tuesday morning through late Tuesday
     night for MIZ037-043-050-056-064-071.

LM...Gale Warning from 8 AM Tuesday to 2 AM EDT Wednesday for
     LMZ844>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Sep 2, 5:00 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
500 AM EDT Mon Sep 2 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
500 AM EDT Mon Sep 2 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Some patchy dense fog is possible early this Labor Day morning.
Any fog that forms will burn off quickly after sunrise.

Isolated thunderstorms are possible this afternoon across interior
Lower Michigan, especially from near Mt. Pleasant to Lansing.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible Tuesday afternoon and evening
between 2pm and roughly midnight. Damaging winds, large hail and
a few tornadoes will all be possible. The greatest threat at this
time appears to be along and south of Interstate 96. Thunderstorm
movement will be to the east around 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Tuesday afternoon and evening.

LMZ844>849-030900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
500 AM EDT Mon Sep 2 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible over Lake Michigan Tuesday and
Tuesday evening. Some storms may be severe with damaging winds,
large hail and waterspouts.

Large waves are expected on Tuesday, building to 5 to 10 feet in
the afternoon. 4 to 7 foot waves will continue into Tuesday night,
gradually subsiding on Wednesday. Swimming will hazardous from
Tuesday into Wednesday. Beach erosion and flooding are expected
along the shoreline with flooding possible as well along connected
riverways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Tuesday afternoon and evening.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:55 AM EDTGale WatchGRR12 hr
Sep 2, 4:10 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren60 hr
Sep 2, 4:10 AM EDTLakeshore Flood WatchGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren12 hr
Sep 2, 3:59 PM EDTLakeshore Flood WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren36 hr

Nearby

Gale Warnings in Michigan, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.